Now I'm really starting
Aug 8, 2004
Dear Dr. Benjamin,
here I'm again, this time with no doubt. I had to start treatment. I'm 36 year old women.
My history till now: In December 2001 I was diagnosed HIV positive, with VL 857. January 2002, VL 8.040, 387 CD4; May 2002, VL 8.800, 278 CD4, after that my VL was constantly around 8.000, and CD4 betwen 250 and 435. In January 04 I had VL 48.000 and CD count 435 (27%). My recent numbers, in July, were VL 198.000 and CD count 98 (12%). I don't want to talk about all the crucial test that once more in my life I had to deal with.
I just want, and really need, your opinion about treatment I just started. Is this regimen a good one and which side effects can I expect? And what can I personaly do to reduce side effects?
My regimen: Stocrin 600 mg (efivarenzum), one a day, in the evening; Epivir 150 mg (lamivudine), twice a day, morning and evening; Videx EC 400 mg (didanosinum), one a day, in the morning.
Thank you for all your support, knowledge and good will. God bless you!
Response from Dr. Young
Thanks for your question, sorry for the delay in my reply.
If your CD4 count is really (or, lets say confirmed) at 98 (12%), it's certainly time to start on HIV treatments. Not that you need any further reason, but your viral load is also high, indicative that without treatment, you're likely to have fairly rapid disease progression.
From the medication names that you use, I'm guessing that you live somewhere outside of the US. The combination that you've listed (ddI/3TC/efavirenz) should be a very potent regimen, albeit one that is not typically prescribed in the US). Since Epivir (3TC) can be taken 300 mg once daily, you could readily take all of your medications at once, in the evening-- this should make your pill taking a little easier.
There are a couple of side effects that are worth mentioning. Efavirenz (Stocrin) can cause psychological side effects (vivid dreams, poor sleep, feeling drunk) in the first several days of treatment-- these are best dealt with by taking the medication (as you are) at bedtime, allowing you to sleep off the symptoms. Usually these symptoms abate within a few days. Videx EC is usually well tolerated (so long as not combined with d4T (Zerit))-- in some persons, nerve injury can occur (manifest with numbness or tingling in the toes or fingers)-- if you should experience these symptoms, definitely let your doctor know. 3TC (Epivir) is only rarely associated with any significant side effects.
In terms of reducing the risk of side effects, the best thing to do is to make sure that you take your medications regularly with as few missed doses as possible. Should you have persistent issues, be sure to let your doctor know. There are definitely alternatives that might be considered if necessary.
I hope this helps, good luck and thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Shingles An Early Sign Of HIV?
- Sex With A Prostitute How Long Does It Take To Test Positive For AIDS
- Black Spots After Anal Fingering Worried I Have HIV
- Dry Cough After Sex With Stripper Condom Broke Worried I Have HIV
- Shingles After Eating Sperm Worried I Have HIV
- Sore Testicles After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.